Georgia, 2024

Hail in Georgia, May 23, 2024

May 23, 2024 · NWS FFC · 3 events in 1 county or zone

A strong thunderstorm developed in the late afternoon hours. The thunderstorm was able to produce heavy rainfall and 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong thunderstorm developed in the late afternoon hours. The thunderstorm was able to produce heavy rainfall and 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 23, 1:46 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 23, 1:46 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EDT Thu May 23 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 241 PM EDT Thu May 23 2024

Isolated showers and thunderstorms are beginning to develop in the
mountains of far north Georgia this afternoon. This trend is
expected to continue over the next few hours as a weak midlevel
disturbance pushes eastward across the Tennessee Valley and
initiates additional scattered convection. The bulk of this coverage
is likely to be across eastern Tennessee into the Carolinas through
this evening; however, scattered convection will affect north
Georgia (particularly far north Georgia) through the evening hours.
With analyzed SBCAPE at 2000 J/kg across far north Georgia and lapse
rates of 7 C/km, any storm through this evening could produce
locally damaging wind gusts and hail. For the remainder of the area
near and south of I-20, dry and warm conditions will prevail through
the remainder of the day.

Convective coverage will gradually diminish into the overnight
hours, at which point PoPs will be at a minimum. Still, moving into
the day Friday, PoPs will again be on the upswing with coverage
likely to be considerably higher than today across the bulk of north
Georgia. Another shortwave disturbance within the quasi-zonal flow
aloft will approach the area and initiate scattered showers and
thunderstorms, perhaps as early as late morning across north
Georgia. More widespread development is then expected to increase
across north Georgia through the afternoon as instability builds.
With a similar environment in place as today (SBCAPE upwards of 1500-
2000 J/kg, similarly steep lapse rates, favorable bulk shear),
damaging wind gusts and hail will be possible in the strongest
storms. Additionally, any storms that are able to grow upscale into
more organized clusters as indicated in some CAMs would pose a more
concentrated damaging wind threat. For these reasons, all of the CWA
north of a Columbus to Macon line remains highlighted in a Marginal
Risk on the Day 2 convective outlook from SPC.

PoPs remain relatively elevated (high-end chance) into the overnight
hours Friday night across north Georgia to account for any lingering
convection.

RW

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 241 PM EDT Thu May 23 2024

Unsettled weather is expected through the first of next week.

The mid levels will remain very active through early next week with
several strong shortwaves/mesoscale convective systems noted with the
flow. The synoptic models are progging at least three strong
shortwaves to impact the CWA during the early part of the long term
period, one on Saturday and a second late Sunday/Monday and a third
on Tuesday. The third system is in tandem with a cold frontal
passage.

Each one of these mid level systems will have the potential to
initiate and sustain convection across the CWA. Models do struggle
with the timing of these types of systems (MCS/MCV) and pops will
likely remain in the high end chance category for now through the
weekend. Will have slightly higher pops with the FROPA. The CWA will
remain in a moist and unstable atmos through early next week, so
strong to severe storms will be possible. Severe storms will have
the potential to produce damaging wind gusts, large hail and even a
brief tornado. Storms also may be a bit more organized late Monday
into Tuesday with the surface boundary moving through.

Quiet weather is possible for the middle to late part of next week
as high pressure builds in from the north. The old frontal boundary
is progged to remain stalled across the panhandle of FL.

NListemaa

&&

.AVIATION...
(18Z TAFS)
Issued at 130 PM EDT Thu May 23 2024

VFR conditions will persist through the remainder of the day and
are probable through the period. A low potential for patchy
MVFR/IFR cigs will exist near ATL/AHN area sites Friday AM
(12-16Z) but widespread low cigs are not presently expected. Iso
SHRA/TSRA are possible near ATL/AHN sites between 21-00Z today,
though better coverage will likely remain north of TAF sites. More
widespread SHRA/TSRA are expected on Friday, especially after
18Z. Winds will remain SW to W at 3-8 kts.

//ATL Confidence...18Z Update...
Medium confidence on morning cigs/evening TSRA potential.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  86  66  90 /  20  40  30  30
Atlanta         69  87  68  89 /  10  40  30  30
Blairsville     61  78  61  83 /  40  60  50  40
Cartersville    66  84  64  88 /  20  50  40  40
Columbus        69  90  70  90 /   0  20  20  20
Gainesville     66  83  66  88 /  20  40  40  40
Macon           69  89  69  91 /   0  20  10  20
Rome            66  86  66  88 /  30  60  40  40
Peachtree City  68  87  67  89 /  10  30  30  30
Vidalia         71  91  71  92 /   0  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....NListemaa
AVIATION...RW
Hazardous weather outlook, May 23, 10:47 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Thu May 23 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across portions of north
Georgia today. A few storms this afternoon and evening may become
strong to severe, capable of producing gusty winds, hail,
frequent lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are expected each day from Friday through
Tuesday, with the greatest coverage of storms generally across
north Georgia. There is the potential that a few storms could
become strong to severe during the afternoons on Saturday and
Sunday, capable of producing gusty to damaging winds, frequent
lightning, and heavy rainfall.

On Sunday night into Monday, there is a chance that strong to
severe thunderstorms could become more organized and numerous
ahead of a cold front advancing through the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 23, 2:06 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Thu May 23 2024

GAZ008-009-231930-
Union GA-Towns GA-
306 PM EDT Thu May 23 2024

...A strong thunderstorm will impact portions of northern Towns and
northeastern Union Counties through 330 PM EDT...

At 306 PM EDT, a strong thunderstorm was over Alexanders Mill, or
near Hiawassee, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hiawassee, Young Harris, Brasstown Bald, Track Rock, Gumlog,
Macedonia, and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8356 3483 8386 3497 8400 3499 8398
TIME...MOT...LOC 1906Z 228DEG 14KT 3496 8387

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 23, 2:45 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Thu May 23 2024

GAZ002-004-011-012-019-232030-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Floyd GA-
345 PM EDT Thu May 23 2024

...A strong thunderstorm will impact portions of northeastern Floyd,
southwestern Whitfield, southeastern Walker, northwestern Gordon and
northeastern Chattooga Counties through 430 PM EDT...

At 344 PM EDT, a strong thunderstorm was over Subligna, or 9 miles
east of Summerville, moving northeast at 15 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Trion, Resaca, Mill Creek, Subligna, Suttles Mill, Villanow,
Sugar Valley, Everett Springs, and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3440 8518 3454 8533 3478 8509 3458 8487
TIME...MOT...LOC 1944Z 227DEG 11KT 3453 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gordon

When
May 23, 3:22 PM EST to 3:24 PM EST
Where
Gordon County, 0.57 mi E of Echota
Measured
0.75 in hail
Reported by
Public
Coordinates
34.520, -84.920

Mping report of 0.75 hail.

Hail, Gordon

When
May 23, 3:28 PM EST to 3:29 PM EST
Where
Gordon County, Damascus
Measured
1 in hail
Reported by
Public
Coordinates
34.550, -84.930

Mping report of 1 hail.

Hail, Gordon

When
May 23, 3:49 PM EST to 3:50 PM EST
Where
Gordon County, 0.9 mi SE of Calhoun David Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.440, -84.920

Quarter sized hail reported near the intersection of i-75 and hwy 53.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185871, 1185872, 1185873.